Tornadoes · United States · Mississippi · 2020
EF1 tornado, Bertice to Free Trade, Mississippi, February 5, 2020
From Bertice to Free Trade, this EF1 tornado ran 4.9 miles across Leake County on February 5, 2020, touching down at 5:50 PM CST and reaching 150 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 5, 2020
- Touchdown
- 5:50 PM CST (23:50 UTC)
- Lifted
- 5:57 PM CST (23:57 UTC)
- On the ground
- 7 minutes
- Path length
- 4.9 miles (7.9 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Leake County
- Touchdown point
- 32.705, -89.476
- Lift-off point
- 32.737, -89.401
- Record number
- 2002051750-01
The damage survey
10 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- mobile home was located in front of shed but it got rolled off its straps several yards.
- a chicken house that collapsed on itself
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front moved through the region. Ahead of this, storms developed across Central Mississippi and produced tornadoes and wind damage.
This tornado crossed Highway 25 and moved along the Pearl River Bottom, snapping numerous hardwood trees. It moved northeast to near Pleasant Hill Road where it caused a chicken house to collapse on itself, and continued to snap several softwood trees in the nearby wooded area. As the tornado progressed along its northeastward path, it reached Highway 35 and caused the uproot of several trees along the Pearl River bottom, where it lifted thereafter. Max sustained winds 100 mph.
This tornado touched down along Highway 488 and snapped large softwood tree limbs. It then moved northeast to Ellis Road where it caused some roof damage to a manufactured home, as well as snapped and uprooted nearby softwood trees. It continued along its northeastward track to Charley Springs Road where it caused a mobile home to break its tie-downs and roll several yards thus completely destroying it. Additionally, a nearby compost shed composed of mostly wood and some metal was completely destroyed. It continued to track northeast to Hudson Road where it snapped small softwood tree limbs. Once it reached South Williams Road, it uprooted a few softwood trees and snapped small softwood tree limbs before it finally dissipated. Max sustained winds 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 5, 4:18 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 5, 4:18 PM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Jackson MS 418 PM CST Wed Feb 5 2020 ...SEVERE WEATHER LIKELY AND FLASH FLOODING REMAINS POSSIBLE THROUGH TONIGHT... .DISCUSSION... Prior relevant morning discussion through this afternoon-evening: An active weather day is on tap today & will bring severe weather & flash flooding potential across the region. Severe weather, including tornadoes & some possibly strong, is likely & some flash flooding is possible. Rest of today: This morning the mid-level ridge axis is centered over the Caribbean Islands, leading to a an influx of sufficient low- level southerly return flow of warmth & moisture. Surface analysis this morning indicates a surface low & baroclinic zone across the ArklaMiss Delta, ArkLaTex to mid-South & will only deepen through the afternoon, while cooler conditions exist in the wake of the boundary in the northwest Delta. The synoptic pattern consists of a longwave amplification with the spoke of energy & jet streak energy through southern Plains & northern Mexico. This will continue to swing out along the base of the trough & eject northeast across the ArkLaMiss region. In conjunction with low- level deepening & surface cyclogenesis, strong reflection in the low-level wind field response will occur. Morning sounding analysis shows near the high end or climatological maximum in low- level observed destabilization (i.e. LCH surface based CAPE ~2500 J/kg & JAN surface/mix-layer CAPE around 800-1000 J/kg). This juxtaposition of steep mid-level lapse rates & strong mid-deep layer shear (i.e. 6.5 deg C/km lapse rates @ 700-500mb & 40-70kts+ effective bulk shear @ 0-3km & 0-6km, respectively) continue to support higher end severe weather potential. This low-level feed of high Theta E is leading convection development across areas in south-central to western Louisiana is serving as the impetus for convective development. This will continue to spread to the east-northeast across the region, with hi-res CAM guidance indicative of storms along the northern gradient of the significant tornado parameter gradient (STP). Local HRRR guidance is definitely showing the potential for some 1500-2000+ J/kg surface based CAPE along & southeast of that frontal & baroclinic zone & storms potentially riding along & southeast of that boundary. SPC mesoanalysis & forecast indicate nearly 2-3 STP along the Natchez Trace Corridor & especially from near Winnsboro up towards Columbus & to the south. This area also has pressure falls of 3-6mb as the surface low deepens. Hi-res CAM guidance continues to paint area in this vicinity with the highest potential for tornadoes, including some possibly strong. Exact storm mode may be somewhat of a question, per some other local CAM guidance, but there will be some potential for higher-end severe weather. This environment is anomalously destabilized & sheared. In conjunction with SPC, introduced an "Enhanced" severe risk area from near Vicksburg to the Jackson Metro & to the northeast to including near Grenada to the Golden Triangle. For now, all modes of severe weather are possible. Due to the strong clockwise curving hodographs, tornadoes are likely & some possibly strong. Damaging winds up to 70mph & large hail of up to golf ball size are also possible. These will be reflected in the HWO/graphics. In addition, the flash flooding potential remains across the area as there will be high moisture in conjunction with a deepening synoptic jet, upper diffluence along the low & also any convective potential. In conjunction with anomalous deep layer moisture & very wet antecedent conditions, especially from any heavy rain this morning, will keep potential around. Due to that, rainfall of 1-3 inches, with locally higher amounts, is possible across the region. Local hi-res CAM guidance & HREF suite continues to support this. No flash flood watch is needed for now as this mesoscale driven & some details are not as clear. Kept the HWO/graphics the same as before. Lastly, due to a strong developing pressure gradient some gusts upward of 25-30mph can't be ruled out. Expect these winds to really ramp up into the afternoon as the surface low rapidly deepens & moves through the Delta. For now, winds don't seem to ramp up enough for a wind advisory or mention in the HWO/graphics. /DC/ Tonight into Thursday: Tonight: As the longwave trough digs into southern Texas & northern Mexico, this will continue strong ascent, low-level surface pressure response (i.e. rapid deepening & cyclogenesis with surface low around or less than 1000mb) & feedback in the broad scale deep layer jet streak response. The upper level jet will rapidly deepen to nearly 100-150kts @ 300-500mb. Expect the severe potential to continue shift to the east-northeast, but severe potential could remain near or a few hours after midnight, especially for eastern-southeast Mississippi, especially on the eastern half of the Highway 84 corridor & Interstate 59-Highway 45 corridors. All modes of severe weather, including tornadoes, damaging winds & large hail, remain possible as well, but higher end severe weather becomes less likely than earlier in the afternoon-evening. In addition, this low pressure will continue to feed high Theta E air (i.e. ~330-335K 850mb Theta E) over mainly for areas along & southeast of the Natchez Trace. This will coincide with increasing ascent aloft for areas along & to the southeast. Due to that, some flash flooding potential will remain into the overnight hours. As of now it is difficult to pin down exactly areas of best rainfall totals, but most hi-res CAM guidance indicate potential for some localized 1-3 inches, with localized higher amounts, especially including rainfall totals through this evening. For now, will keep the graphic/HWO going as is & no flash flood watch for now. Thursday: Expect rapid drop in deep layer moisture (i.e. PWs falling from around an inch & a half to a half inch) in the wake of the cold front as strong northwest flow aloft & broad scale subsidence move. This will help rain chances to quickly clear out from the northwest through the afternoon. The highest rain chances will be near daybreak southeast of the Natchez Trace & continue to drift off to the southeast through the day. Expect a blustery afternoon as cold advection will keep low clouds & much cooler than normal high temperatures. Temperatures will struggle to reach the upper 40s in the Delta while highs will still only peak in the mid-upper 50s in the Pine Belt, Interstate 59 corridor & east Mississippi. /DC/ Thursday night through next Wednesday: Going into Thursday night, some precip will linger as moisture wraps around the backside of the exiting trough. With the cooler airmass moving in at that time, temperatures will drop into the 30s with some spots dropping to freezing in the north-northeastern part of the CWA. There is a chance that some of the lingering light rainfall after midnight could transition into light snow/flurries between midnight and sunrise, before the precip exits off to the east. No impacts are expected from the snowfall should it occur though. A lot of this will depend on how far the temperatures will fall in the northeastern CWA before the precip moves out. The cloud cover could inhibit the fall of temperatures so that the precip just remains as light rainfall. We'll continue to watch this combination in future model runs. After the precip exits, Friday will be dry with seasonally normal temperatures as winds rotate out of the south again. Highs will be in the 50s areawide. By Saturday, a weak boundary swings around the base of an upper shortwave and triggers some light and scattered showers over our area. The global models vary on the strength of this boundary and the moisture availability so that some models do not show any rainfall over the area. At this time, it was decided to at least include some slight chances for rainfall. Again, we'll see how the models react with future runs. The weak boundary will dissipate by Sunday and will leave Sunday warm and dry with highs increasing into the mid to upper 60s. Rain chances will be on the increase again though going into Sunday night and Monday as an upper shortwave trough dives down out of the Upper Plains. An accompanying frontal boundary will move through the CWA on Monday. With the good warm air advection ahead of the boundary and plenty of Gulf moisture available, some convective storms will be possible. This could lead to some heavy rainfall and possibly flash flooding. As the boundary lingers over the area through Tuesday, this certainly elevates the concern for heavy rain and flooding. With so much uncertainty in the models in the nearer term though , we'll hold off on any mention of this in the HWO for now. Another rainy system looks to move through in the second half of next week, so it's likely we'll see some flooding at some point next week. Stay tuned for future updates concerning next week. /10/ && .AVIATION... 18Z TAF discussion: A mix of flight conditions will exist throughout today as a frontal boundary and severe weather affects the region. The front has already passed through GLH and GWO so that winds are from the north- northwest now. As the front passes through this afternoon, southerly winds at the rest of the TAF sites will rotate to a northerly direction as well. Expect ceilings to drop universally throughout the afternoon to IFR as scattered to numerous storms ramp up and move across the region from southwest to northeast. The severe storms will wane by 06Z with showers lingering through much of Thursday. This will keep ceilings and visibilities low through at least 18Z tomorrow. /10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 47 50 33 56 / 89 61 22 0 Meridian 52 56 34 56 / 88 82 37 0 Vicksburg 47 49 33 57 / 71 39 4 0 Hattiesburg 54 58 34 57 / 97 82 9 0 Natchez 47 49 33 58 / 83 39 1 0 Greenville 42 44 32 52 / 74 32 13 0 Greenwood 44 46 33 52 / 85 43 36 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC/10
Hazardous weather outlook, Feb 5, 3:43 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 343 PM CST Wed Feb 5 2020 ARZ074-075-LAZ007-MSZ018-062145- Ashley-Chicot-Morehouse-Bolivar- 343 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) Through the remainder of this afternoon, localized flash flooding is possible, particularly in low lying and urban areas. Heavy rainfall of one to three inches, with locally higher amounts, is possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ008-009-015-016-023-024-026-MSZ019-025-026-034-040-062145- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Concordia-Sunflower-Leflore-Grenada-Washington- Issaquena- 343 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of northeast Louisiana, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 to 70 mph and hail to the size of quarter to golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Through the remainder of this afternoon, localized flash flooding is possible, particularly in low lying and urban areas. Heavy rainfall of one to three inches, with locally higher amounts, is possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ029>033-037>039-042>050-053-054-059-062145- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee- Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Jefferson- 343 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms are likely and tornadoes are possible, with some possibly strong. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Heavy rainfall of one to three inches, with locally higher amounts, is possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ025-MSZ027-028-035-036-041-062145- Tensas-Carroll-Montgomery-Humphreys-Holmes-Sharkey- 343 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon The rest of this afternoon through tonight, severe thunderstorms are likely and tornadoes are possible, with some possibly strong. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) Through the remainder of this afternoon, localized flash flooding is possible, particularly in low lying and urban areas. Heavy rainfall of one to three inches, with locally higher amounts, is possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ051-052-055>058-060>066-072>074-062145- Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 343 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 to 70 mph and hail to the size of quarter to golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Heavy rainfall of one to three inches, with locally higher amounts, is possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Feb 5, 5:01 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 2 SSW EDWARDS 32.31N 90.62W
02/05/2020 HINDS MS LAW ENFORCEMENT
TREE DOWN ALONG MOUNT MORIAH RD JUST SOUTH
OF EDWARDS.
&&
TWLocal storm report, Feb 5, 5:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 3 WSW BROWNSVILLE 32.43N 90.48W
02/05/2020 HINDS MS LAW ENFORCEMENT
TWO TREES DOWN ACROSS NORTHERN HINDS COUNTY.
&&
TWSpecial weather statement, Feb 5, 5:09 PM CST, 41 minutes before
Special Weather Statement National Weather Service Jackson MS 509 PM CST Wed Feb 5 2020 MSZ043-048-049-052345- Hinds MS-Rankin MS-Madison MS- 509 PM CST Wed Feb 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 545 PM CST... At 509 PM CST, Meteorologists were tracking a strong thunderstorm over Clinton, moving east at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Jackson around 515 PM CST. Flowood around 520 PM CST. Madison and Ridgeland around 525 PM CST. Fannin around 535 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && A Tornado Watch remains in effect until 600 PM CST for central Mississippi. LAT...LON 3217 9040 3238 9041 3250 8997 3220 8988 TIME...MOT...LOC 2309Z 249DEG 44KT 3233 9032 NF
Local storm report, Feb 5, 5:16 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
516 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 3 S MCCOOL 33.15N 89.35W
02/05/2020 ATTALA MS EMERGENCY MNGR
TREES WERE BLOWN DOWN ON HIGHWAY 411 ABOUT 5
MILES SOUTH OF MCCOOL.
&&
JCLocal storm report, Feb 5, 5:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 4 SSW ETHEL 33.07N 89.50W
02/05/2020 ATTALA MS LAW ENFORCEMENT
TREES WERE BLOWN DOWN ON COUNTY ROAD 5215.
&&
JCLocal storm report, Feb 5, 5:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG KOKOMO 31.20N 90.00W
02/05/2020 MARION MS PUBLIC
METAL ROOFING RIPPED OFF OF HOME.
&&
AWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
11.8 hours before the tornado, 75 km from the path. February 5, 2020.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 691 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 5.9 K/km
Jackson, MS (KJAN), 00:00Z
0.2 hours after it, 75 km from the path. February 6, 2020.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -69 J/kg
- Surface CAPE
- 527 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Meridian Range (NJW), 57 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 71 km away, was scanning. The volume nearest the touchdown began at 23:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of February 5, 2020
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 5 | 2:57 PM CST | EF1 | Simpson, MS | 6.2 | 150 | $200,000 | ||
| February 5 | 3:20 PM CST | EF2 | Smith, MS | 2.6 | 440 | $20,000 | ||
| February 5 | 3:28 PM CST | EF1 | Yazoo, MS | 8.1 | 800 | $45,000 | ||
| February 5 | 3:57 PM CST | EF2 | Yazoo, MS | 18.7 | 900 | 4 | $126,000 | |
| February 5 | 4:46 PM CST | EF1 | Attala, MS | 1.7 | 300 | $50,000 | ||
| February 5 | 4:58 PM CST | EF2 | Attala, MS | 5.8 | 800 | $255,000 | ||
| February 5 | 5:18 PM CST | EF1 | Colbert, AL | 1.3 | 60 | |||
| February 5 | 5:33 PM CST | EF1 | Leake, MS | 9.1 | 250 | $55,000 | ||
| February 5 | 5:55 PM CST | EF1 | Lawrence, TN | 10.1 | 300 | $20,000 | ||
| February 5 | 5:56 PM CST | EF1 | Lawrence, TN | 10.5 | 300 | 1 | $100,000 | |
| February 5 | 6:47 PM CST | EF0 | Bedford, TN | 10.4 | 50 | $10,000 | ||
| February 5 | 7:23 PM CST | EF0 | Warren, TN | 6.3 | 50 | $10,000 | ||
| February 5 | 7:55 PM CST | EF1 | White, TN | 3.9 | 200 | $25,000 | ||
| February 5 | 8:02 PM CST | EF1 | White, TN | 6.4 | 250 | $15,000 | ||
| February 5 | 10:51 PM CST | EF2 | Jasper, MS | 59.9 | 1,320 | $3.9 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.